Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2011, 6:42 PM MST for Pima County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 6:42 PM MST (01:42 UTC)
- Expired
- Jul 22, 2011, 7:15 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 121 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
776 WUUS55 KTWC 230142 SVRTWC AZC019-230215- /O.NEW.KTWC.SV.W.0050.110723T0142Z-110723T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 642 PM MST FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 715 PM MST * AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VAYA CHIN...OR 39 MILES NORTHWEST OF SELLS...AND MOVING SOUTHWEST LESS THAN 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HICKIWAN PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3219 11213 3229 11260 3248 11247 3248 11206 TIME...MOT...LOC 0141Z 044DEG 2KT 3235 11230 $$
2 follow-up statements
896 WWUS55 KTWC 230152 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 652 PM MST FRI JUL 22 2011 AZC019-230215- /O.CON.KTWC.SV.W.0050.000000T0000Z-110723T0215Z/ PIMA AZ- 652 PM MST FRI JUL 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR NORTH CENTRAL PIMA COUNTY...OR ON THE NORTHWEST PORTION OF THE TOHONO O'ODHAM NATION... AT 644 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR VAYA CHIN...OR JUST EAST OF HICKIWAN NORTHWEST OF SELLS. THIS STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3219 11213 3229 11260 3248 11247 3248 11206 TIME...MOT...LOC 0150Z 044DEG 2KT 3235 11230 $$
675 WWUS55 KTWC 230209 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 709 PM MST FRI JUL 22 2011 AZC019-230218- /O.EXP.KTWC.SV.W.0050.000000T0000Z-110723T0215Z/ PIMA AZ- 709 PM MST FRI JUL 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY OR THE NORTHWEST PORTION OF THE TOHONO O'ODHAM NATION WILL EXPIRE AT 715 PM MST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD DECREASED IN INTENSITY AND WAS NO LONGER CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH. LAT...LON 3219 11213 3229 11260 3248 11247 3248 11206 TIME...MOT...LOC 0208Z 044DEG 2KT 3234 11231 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:04 PM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 22, 2:04 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 204 PM MST FRI JUL 22 2011 .SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. SOME STORMS WILL GENERATE HEAVY RAIN AND STRONG GUSTY WINDS. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS A LARGE TROUGH COVERING MUCH OF THE WESTERN STATES WITH A LARGE SWATH OF DRY MID LEVEL AIR ASSOCIATED WITH THE TROUGH THAT EXTENDS FROM THE EASTERN PACIFIC WATERS THROUGH SOUTHERN CALIFORNIA AND NEVADA AND INTO THE NORTHWEST HALF OF ARIZONA. THE RIDGE CONTINUES OVER THE EASTERN STATES WITH THE RIDGE AXIS EXTENDING WEST THROUGH NEW MEXICO...SRN ARIZONA AND PORTIONS OF BAJA...ALBEIT WEAK THIS FAR WEST. AN INVERTED TROUGH IS CURRENTLY SPINNING OVER NORTHEAST MEXICO AND SOUTHWEST TEXAS...WITH MODELS INDICATING THIS FEATURE TO CONTINUE MOVING WEST ACROSS NORTH CENTRAL MEXICO TODAY THROUGH SATURDAY. VISIBLE IMAGERY SHOWS THE DEBRIS CLOUDS FROM THIS MORNING ACROSS THE CENTRAL AND EASTERN AREAS ERODING...WITH RADAR MOSAIC DETECTING ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE INTERNATIONAL BORDER...MOSTLY SOUTH OF THE BORDER...BUT SOME EXTENDING NORTH INTO PORTIONS OF EXTREME SOUTHWEST COCHISE AND SOUTHEAST SANTA CRUZ COUNTIES. ISOLATED CELLS ALSO OCCURRING OVER THE CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY AND IN CENTRAL PIMA COUNTY EAST OF SELLS. ALL OF THIS ACTIVITY SHOULD DRIFT SLOWLY WEST THIS AFTERNOON AND EVENING WITH THE STORMS BECOMING ISOLATED TO SCATTERED AS THE AFTERNOON AND EVENING PROGRESSES. MODELS ARE SUGGESTING A CONTINUING SURGE OF MOISTURE UP THE GULF OF CALIFORNIA THROUGH SATURDAY AS DORA APPROACHES THE SOUTHERN TIP OF BAJA. A SURGE OF MOISTURE ALREADY OCCURRED OVERNIGHT OVER SOUTHWEST ARIZONA WITH YUMA REPORTING A DEWPOINT IN THE LOWER 50S AT 12Z BUT INCREASING TO 64 DEGS BY 13Z AS THE WINDS PICKED UP THROUGH THE MORNING HOURS. THE VAD WIND PROFILE FROM THE KYUX RADAR CONTINUES TO SHOW 15 KNOT WINDS FROM THE SURFACE TO 5K FT. IN ADDITION TO THIS LOW LEVEL MOISTURE THE MODELS ARE INDICATING THAT THE MID LEVEL HIGH WILL MOVE OVER THE FOUR CORNERS REGION RESULTING IN A LONG EASTERLY FETCH FROM THE GULF OF MEXICO THAT WILL TRANSPORT MID LEVEL MOISTURE INTO THE DESERT SOUTHWEST AS WELL. MODEL FORECAST SOUNDINGS SHOW THE ENTIRE COLUMN NEARLY SATURATED WITH PWATS APPROACHING 1.75 INCHES. THE MID LEVEL WINDS WILL BE FAVORABLE FOR ORGANIZED DEVELOPMENT THIS WEEKEND AS STRONG EASTERLY WINDS DEVELOP AS THE HIGH MOVES NEAR THE FOUR CORNERS. THIS WILL ALSO RESULT IN HIGHER RAIN CHANCES FOR THE FAR WESTERN DESERTS AS THE EASTERLY FLOW PUSHES STORMS FARTHER WEST AND LINGERING INTO THE LATE EVENING AND PERHAPS OVERNIGHT HOURS. RAIN CHANCES WILL TAPER OFF BEGINNING TUESDAY OF NEXT WEEK...BUT STILL REMAIN IN THE LOW END SCATTERED CATEGORY THROUGH FRIDAY. HIGHS GENERALLY 3 TO 5 DEGS BELOW NORMAL THROUGH WEDNESDAY...THEN NEAR NORMAL LATE NEXT WEEK. LOWS WILL BE 2 TO 4 DEGS ABOVE NORMAL EACH DAY. && .AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING AND CONTINUING THRU 06Z SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS IN THE VICINITY OF STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE OF 06Z-12Z SATURDAY. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK...BUT THE BEST THREAT FOR PRECIPITATION LIKELY TO OCCUR THIS WEEKEND. STRONG... ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT AND EXHIBIT TYPICAL DIURNAL TRENDS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:42 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 942 AM MST FRI JUL 22 2011 AZZ503>515-230600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 942 AM MST FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE NORMALLY PRONE TO FLOODING. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING. STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-230600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 942 AM MST FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:52 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 23, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Jul 23, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Jul 23, 4:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 23, 4:18 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Jul 23, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Jul 23, 4:32 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Jul 23, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.